Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

MRI said kidney with presence of double J stint. Can it cause lower back pain or aggravate kidneys?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 575 Questions
Hello, My Name is XXXXXXX and the following will have to do with my Question. I am a male, 59 years old. I have the following from an MRI report. The right kidney is identified with the presence of a double J stint within the right renal collection system. However there is persistant moderate degree of hydonephrosis. Califications are demonstated in the midpole calyx on the right which may represent a renal calculus 7mm in diameter. The left kidney is identified and demonstrates moderate degree of hydronephrosis and hrdroureter. Following the left ureter inferiorly demonstrates a ureteral stone measuring up to 11mm in the greatest dimension and located at the S1 level. Stranding or reticulation of the perinephric space fat is seen suggestive of obstrutive uropathy. Additional calculi are demonstrated within the upper mid and lower pole of the left kidney. The right kidney also demonstrates additional calculi associated with the renal pelvis.

IMPRESSION: Presence of the double J stint within the right renal collecting system though persistant hydronephrosis and hydoureter is seen on the right. Multiple renal calculi are also seen and associated with the right kidney. Stones demonstrated within the mid ureter left side causing moderate to severe hydronephrosis and hydoureter. Additionl stones are seen associated with the renal pelves. Stranding of the adjacent perinephric space fat is seen suggestive of an obstuctive uropathy.

NOTE: The stint in my right kidney was put in place in May of 2006.

I also suffer from Mild Degenerative Disc Lower Lubar Spine Area.

My Questions are:
1. Can the problems with my kidneys aggravate or cause moderate to more severe pain in my lower Back?
2. Can pain and spasms in my lower back aggravate my kidneys.

Thank You. XXXXXXX
Posted Fri, 20 Apr 2012 in Men's Health
Answered by Dr. Rajiv goel 2 hours later
Thanks for posting your query.
The history suggests that you have a long standing stone disease.
Your right kidney is getting damaged because of the stent and the resultant encrustations.
The left kidney has a swelling because of a stone in the ureter.
You urgently need to see a urologist, get serum creatinine done and then find out the functional status of your kidneys. Subsequently, you need to get yourself operated on both the sides in sequential manner.
Your backache is probably more because of the stone disease rather than spine problem. In addition, the analgesics you may be taking for the backache may be damaging the kidneys as well.

Hence, I strongly advise you to see a urologist at the earliest and get your renal function checked.

I hope I have answered your query. Please accept my answer if you have no follow up queries.

Above answer was peer-reviewed by
Follow-up: MRI said kidney with presence of double J stint. Can it cause lower back pain or aggravate kidneys? 1 hour later
Thank you for your answer, So what you are saying is that my kidney problems are more likely to cause my prolonged back pain than the mild degenerative disc? I have had pretty bad lower back pain for about 6 weeks now. So thats not unusual to last that long? Thank you again.. XXXXXXX PS I will see my Doctor on Tuesday.
Answered by Dr. Rajiv goel 13 minutes later
Thanks for reverting.

Yes, there is a greater likelihood that your back pain is probably because of kidney disease rather than your disc problem. Pain, arising due to a disease process in the kidneys, can last for longer than 6 weeks and you should certainly get your renal function tested and treated at the earliest.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor